Hail, McDonald
- When
- March 22, 9:00 PM CST
- Where
- McDonald County, 3.4 mi WNW of Ginger Blue
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.590, -94.590
Quarter size hail fell five miles north of South West City on Highway 43.
Severe thunderstorms moved through southwest Missouri during the late evening hours of March 22 and into the early morning hours of March 23. Large hail and damaging winds occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Severe thunderstorms moved through southwest Missouri during the late evening hours of March 22 and into the early morning hours of March 23. Large hail and damaging winds occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 22, 7:12 PM CST, 1 hour 48 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Springfield MO 812 PM CDT Sat Mar 22 2025 .KEY MESSAGES... - Showers and a few thunderstorms likely (50-90%) tonight into Sunday morning. There is a slight chance (15%) for a few isolated strong to severe thunderstorms capable of producing large hail (up to the size of golf balls), especially west of Highway 95 and south of Highway 32. - Drier and above normal temperatures late this weekend into early next week with daily elevated fire danger through Tuesday. - Next system to move through sometime late next week into the weekend bringing 30-60% rain and thunderstorm chances. There is a good deal of uncertainty in the timing of this system. && .MESOSCALE... Issued at 800 PM CDT Sat Mar 22 2025 Latest surface analysis shows a warm front/moisture boundary from roughly Oklahoma City to Little Rock with dews in the lower 50s along and south of the front. Further to the north, across most of our area, dews were still in the 20s to around 30. This front was on the move north with 3 hour dewpoint increases of 10-16 degrees across central Oklahoma into central Arkansas. A look at the KSGF 00z sounding shows a large amount of dry air from the surface to 700mb with zero instability. However a look a Norman's and Little Rocks's soundings shows a higher moisture profile along with 1200j/kg of MU CAPE (OUN) when lifting parcels above 800mb. This increase in moisture will be aided over the next few hours by a developing low level jet across eastern Oklahoma. Recent VAD data from Oklahoma is already showing the development of this low level jet and RAP data shows it increasing into a 40-50kt maxima by 06z, nosing into the area. Recent satellite also shows development/increase in clouds just north of the boundary across northeast Oklahoma which shows lift increasing. As this low level jet increases, lift from the llj along with disturbances in the 500mb flow will likely initiate a cluster of elevated thunderstorms by 9-10pm across the northeast Oklahoma, northwest Arkansas and southwest Missouri border area. While instability will be slow to increase (MU CAPE initially 500k/kg), 0-6km shear of 60-70kts will allow for storm organization into elevated supercells. While there still appears to be some low level turning, hodographs become rather straight which would support some splitters as storms move generally along an south of I-44 through midnight-2am. The RAP large hail parameter still supports up to golf ball size hail however as storms move east of Highway 65 they run out of the higher instability and could decrease in intensity. While helicity will be high (Effective SRH 200-300), the lack of surface based instability should keep any tornado threat to a minimum/near zero and confined to any storm that can ride the warm front south of Highway 60. Again, this potential looks extremely low at this time. Sometime after 2-3am, a second area of thunderstorms looks to form further north (north of I-44, closer to Highway 54). These storms appear to be tied to stronger upper level support and closer to the edge of stronger instability/low level jet. These storms will also pose a risk of large hail to the size of golf balls as the large hail parameter actually increases further by this time. Several CAMS also show a few bowing line segments along/north of Highway 54 which could produce damaging winds to 60 mph if the strongest winds can punch through an low level inversions. This second round will likely have moved east of the area by 5-7am. Frequent lightning will be common with these thunderstorms overnight. There will likely be a few areas in between the two rounds of storms overnight that see little if any rainfall. && .SHORT TERM /THROUGH MONDAY/... Issued at 245 PM CDT Sat Mar 22 2025 Current water vapor imagery depicts a shortwave trough diving into the northern Plains. A subtle, smaller shortwave can be noted ejecting off the Rockies over the central Plains. This is better noted in RAP analysis, especially at 700 and 850 mb. This will be the main weather maker for us tonight. In the meantime, mostly clear skies is on track to lead to highs in the middle to upper 60s. Lower 20s dewpoints currently in place are leading to observed relative humidities below 25%. The good news is that southerly winds have calmed down a bit in the 8-12 mph range. Nevertheless, elevated fire risk is still present for the rest of the afternoon thanks to the dry air in place. Slight (2 of 5) Risk for severe thunderstorms tonight: As the very subtle shortwave traverses over our region, southerly winds will increase and surge near-surface moisture northward. At the same time, stronger westerly winds within the shortwave will advect an elevated mixed layer--characterized by 7-8 C/km mid-level lapse rates--overtop the moisture. and create enough elevated instability for thunderstorms to develop. The increased low-level southerly flow will strengthen a low- level jet across east OK and west AR to 35-45 kts. The nose of the jet will edge into the corners of MO/AR/OK. This is where thunderstorms are expected to develop, where warm air advection and convergence is maximized. The timing of this looks to be around the 6-9 PM timeframe. The storms will then overspread SW MO through the rest of the evening and into the overnight hours. A few of these storms will have the potential to become strong to severe as effective shear will be 50-60 kts which is more than enough for supercells. Given somewhat weaker surface moisture and a nocturnal inversion, these storms will likely be elevated. Shear profiles above the inflow layer consist of mostly straight hodographs with even some slight backward curvature. This, along with the steep mid-level lapse rates, will pose the risk large hail up to the size of golf balls. HREF soundings and updraft helicity swaths continue to point to the potential for splitting and left-moving supercells. These generally have a higher hail risk, so we can't rule out larger stones, but with skinny CAPE profiles, we expect much of the hail to be on the smaller end (up to quarters to golf balls). Additionally, the best chance for these storms looks to be along and south of Highway 60 where 1-3 km helicity values are much higher. As you go north of the highway, winds become static within the 2-6 km layer, further decreasing the severe hail threat. There is a very conditional scenario for a very low-end tornado threat in the extreme SW corner of MO (2% chance). This scenario is dependent on if moisture return is greater and quicker than most models forecast. This would bring the chance for storms in extreme SW MO to become surface based and tap into strong low-level shear to pose a tornado risk. CAM verification maps, however, are showing moisture return to be happening slower than predicted, so at the moment, this scenario has an even lower chance of panning out. Lastly, redevelopment of thunderstorms is possible as a cold front moves through early Sunday morning in the 5 to 11 AM timeframe. The chance and confidence on this is lower due to a capping inversion likely in place, though there is still a 30-50% chance of scattered showers and thunderstorms occuring during this time. Dry conditions to follow the storm system: After the cold front passes, high temperatures will be slightly cooler in the lower to middle 60s with dry air and 15-20 mph NW'ly winds. This will continue to pose an elevated fire weather risk, though cooler temperatures should keep RHs above 25% for much of the area. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 245 PM CDT Sat Mar 22 2025 Drier and above normal temperatures through mid next week: The longwave pattern will stall with a trough over the NE CONUS and a ridge across the west CONUS for much of next week. This will place our area on the western fringes of a northwesterly jet. This will allow warmer temperatures to slowly filter into the region, though dry air will still be in place through at least Tuesday (see the Fire Weather section below for more details). Highs will be in the middle to lower 70s Monday and Wednesday, in the lower to middle 70s Tuesday and Thursday, and in the middle to upper 70s Friday into next weekend. Lows look to stay steady in the 40s through Wednesday night before increasing into the 50s Thursday night into the weekend. The Extreme Forecast Index is showing some signal for well above normal temperatures Friday and Saturday. NBM spreads tend to agree with the 75th percentile in the middle to upper 80s while the current forecast is in the middle to upper 70s. Therefore, there is a 25% chance that we could see high temperatures greater than the middle to upper 80s come next week. This will mainly be determined by how strong the upper-level ridge gets as it moves across our area. The GEFS has a much warmer solution than the EPS and GEPS (which falls in line with known model biases). 30-60% chance of rain and thunderstorms late next week: Within the large-scale ridge translating over our region, a weak shortwave is progged to slip underneath the apex of the ridge. If this occurs, the energy within the shortwave would be able to tap into the warmer and moist conditions building under the ridge, bringing multiple chances for rain and thunderstorms Thursday into the weekend (30-60% chance). There is still a great deal of uncertainty in timing and intensity of the ridge and subsequent shortwave, so details cannot be gleaned, but it could be a nice relief from the dry conditions early this week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 603 PM CDT Sat Mar 22 2025 VFR conditions will prevail until around 03z when an area of thunderstorms will likely develop near the sites. This thunderstorm threat will last for a few hours with a few severe storms with large hail. Another round of showers and thunderstorms could move through SGF around 08-10z however confidence is lower with that second round. Surface winds will be out of the southeast with a gradual change to the southwest and then west Sunday morning. Ceilings will likely drop close to MVFR Sunday morning before clearing. Lastly, low level wind shear is likely at SGF and JLN tonight. && .FIRE WEATHER... Issued at 245 PM CDT Sat Mar 22 2025 Areas of elevated fire danger linger through early next week. Below are some fire weather parameters through Tuesday: Monday: High Temperatures: 62-70 F Minimum Relative Humidity: 15-30% Sustained Winds: W 8-12 mph Wind Gusts: 10-20 mph Tuesday: High Temperatures: 71-77 F Minimum Relative Humidity: 20-35% Sustained Winds: NW 10-15 mph Wind Gusts: 20-25 mph && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && MESOSCALE...Burchfield SHORT TERM...Price LONG TERM...Price AVIATION...Burchfield FIRE WEATHER...Price
Hazardous Weather Outlook National Weather Service Springfield MO 826 PM CDT Sat Mar 22 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 826 PM CDT Sat Mar 22 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Slight hail risk. Marginal thunderstorm wind damage risk. Elevated lightning risk. Elevated fire weather risk. DISCUSSION... Dry conditions persist through this evening with widespread Elevated Fire Danger. Relative humidity values around 20 to 30% with southeast winds around 10 to 15 mph will continue until rain chances arrive later tonight. Thunderstorms will likely develop across northeast Oklahoma after 9pm and then move into the area overnight with a 60 to 90% chance of showers and thunderstorms. There is a slight chance (15%) for a few isolated severe thunderstorms tonight. This will mainly be for large hail up to the size of golf balls, especially west of Highway 95 and south of Highway 32. Wind gusts up to 60 mph will also be possible. Frequent cloud to ground lightning will accompany the storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Shower and thunderstorms exit the the area from west to east through Sunday morning. Elevated fire risk returns Sunday afternoon and persists through Tuesday with modest winds and relative humidity hovering between 20 and 35 percent each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight across the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
Special Weather Statement
National Weather Service Springfield MO
930 PM CDT Sat Mar 22 2025
MOZ101-230300-
McDonald MO-
930 PM CDT Sat Mar 22 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MCDONALD COUNTY THROUGH
1000 PM CDT...
At 929 PM CDT, Doppler radar was tracking a strong thunderstorm over
South West City, or 11 miles northeast of Jay, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Goodman, South West City, Pineville, Lanagan, Tiff City, Anderson,
Noel, Dodge, Big Sugar Creek State Park, and Cayuga.
This includes Interstate 49 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9462 3673 9462 3676 9440 3656 9427
3650 9443
TIME...MOT...LOC 0229Z 242DEG 34KT 3653 9464
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NelsonThe Tulsa radar (KINX), 99 km away, was scanning. The volume nearest the first event began at 03:01 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell five miles north of South West City on Highway 43.
Hail to the size of quarters fell just west of Joplin.
Hail to the size of half dollars fell in El Dorado Springs.
Numerous pictures and reports of hail in Lebanon with maximum size hail at 1 inch in diameter. The hail accumulated several inches deep in Lebanon.
Large trees were downed near Morgan.
A barn was destroyed just north of Morgan.
Hail to the size of quarters fell in Falcon.
Hail to the size of ping pong balls fell in Collins.
Hail to the size of ping pong balls fell north of Collins.
Hail to the size of quarters fell in Cape Fair.
A measured 77 mph wind gust downed multiple four to six inch diameter limbs and took down powerlines north of Manes.
Hail to two inches in diameter fell north of Roby.
Hail to the size of quarters fell southwest of Camdenton.
A thunderstorm damaged a roof and sides of barns southwest of Monett.
Hail to the size of quarters fell between Versailles and Eldon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237819, 1237820, 1237821, 1237822, 1237831, 1237832, 1237824, 1237825, 1237826, 1237827, 1237833, 1237828, 1237829, 1237834, 1237830.